Search Encyclopedia:    
List of Topics Print This Page
 

Periactin overdose


Definition:

Periactin is an antihistamine, which is a drug used to relieve allergy symptoms. A periactin overdose occurs when someone takes too much of this drug.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names:

Cyproheptadine hydrochloride overdose

Poisonous Ingredient:

Cyproheptadine

Where Found:

The generic drug name for Periactin is cyproheptadine hydrochloride. This medicine may also be sold under the following brand names:

  • Klarivitina
  • Nuran
  • Periatinol

This list may not be all-inclusive.

Symptoms:

Symptoms of periactin overdose may include:

Before Calling Emergency:

The following information is helpful for emergency assistance:

  • Person's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medicine was prescribed for the person

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control:

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room:

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:

  • Activated charcoal
  • Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
  • Blood and urine tests
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (intravenous or IV)
  • Laxative
  • Medicines to treat symptoms
Outlook (Prognosis):

If the person lives the first 24 hours, survival is likely. People with an irregular heart rhythm and seizures are at highest risk for a serious outcome. Few people actually die from an antihistamine overdose.

References:

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.

Velez LI, Seng Y-F. Anticholinergics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 150.


Review Date: 1/17/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 2002 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

   View History
  Periactin overdose

Related Links
Request an Appointment Online or call
1-800-789-PENN (7366)
   
   

 

About UPHS   Contact Us   Site Map   Privacy Statement   Legal Disclaimer   Terms of Use

The University of Pennsylvania Health System, Philadelphia, PA 1-800-789-PENN © 2016, The Trustees of the University of Pennsylvania